Reader suggests a brief pause to help combat antidepressant 'poop-out'

People's Pharmacy

July 14, 2002|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. You have written about Prozac "poop-out" -- where the antidepressant becomes less effective. I have found a way to overcome Paxil poop-out.

I take Paxil and Klonopin for depression. By itself, Paxil always pooped out in a month or so, but the combination has worked well for me for five years.

Then that combo began to be less effective, too, and for about a year my mood was noticeably lower. By accident, I discovered that if I stop both pills for a few days, my mood gets much better. After that pause I resume my full dose until effectiveness droops again.

My psychiatrist agrees with this strategy. In fact, he long ago suggested that I could stop Paxil for a weekend to ameliorate the sexual damping that occurs with Paxil.

A.Thanks for sharing your novel approach. Many patients have experienced a loss of effectiveness of Prozac, Paxil, Zoloft or similar antidepressants with time. Often the solution is to switch to a different medication. Finding a combination that works for you and a way to maintain its power is less complicated than changing drugs.

Anyone else who wants to try your strategy should consult a physician, because stopping Paxil suddenly could lead to symptoms of withdrawal.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them from their Web site, www.peoplespharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.